Wisconsin, 2005

Damaging Winds in Wisconsin, July 17, 2005

July 17, 2005 · NWS ARX · 3 events in 2 counties and zones

Spotters and law enforcement officials estimated wind gusts of 60 mph, which knocked down trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$5,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Spotters and law enforcement officials estimated wind gusts of 60 mph, which knocked down trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 17, 1:59 PM CST, 8 hours 44 minutes earlier.

Area forecast discussion, Jul 17, 1:59 PM CST, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT SUN JUL 17 2005

.SHORT TERM...THROUGH WEDNESDAY

MAIN CONCERN WITH THE FORECAST REMAINS THE RAIN CHANCES TONIGHT INTO
MONDAY.

SURFACE ANALYSIS THIS AFTERNOON INDICATES THE COLD FRONT EXTENDED
FROM EXTREME NORTHWEST MINNESOTA INTO SOUTH CENTRAL NEBRASKA.
SATELLITE SHOWS THE CLOUDS INCREASING RAPIDLY AHEAD OF THE FRONT
WITH REGIONAL RADARS STARTING TO SHOW SOME CONVECTIVE DEVELOPMENT.

12Z MODEL RUNS ARE VERY SIMILAR FOR MOST OF THE FORECAST PERIOD BUT
DO DIVERGE LATE. LONG WAVE TROUGH WILL SWEEP ACROSS THE UPPER
MIDWEST TONIGHT AND MONDAY. THE MAIN SHORT WAVE TROUGH AS INDICATED
BY THE NAM WILL MOVE INTO SOUTHERN CANADA TONIGHT WITH A SECONDARY
SHORT WAVE TROUGH DROPPING INTO THE LONG WAVE TROUGH BEHIND IT.
THIS RESULTS IN THE BEST VORTICITY ADVECTION STAYING NORTH OF THE
FORECAST AREA...BUT THE NAM STILL INDICATES AROUND 4 PVU/S COMING
ACROSS THE FORECAST AREA LATE TONIGHT. STRONG 90-100 KNOT JET AT
300 MB WITH THIS SYSTEM BUT ORIENTATION NOW LOOKS TO PUT THE BEST
AGEOSTROPHIC LIFT NORTH AND SOUTH OF THE FORECAST AREA. WILL STILL
SEE A LINE OF THUNDERSTORMS MOVE ACROSS THE FORECAST AREA WITH THE
FRONT...BUT IT MAY BE A BIT MORE BROKEN THAN PREVIOUSLY ANTICIPATED
WITH THE MORE SOLID COVERAGE NORTH OF THE AREA IN THE BETTER
DYNAMICAL FORCING. STILL SOME THREAT FOR SEVERE AS THE NAM INDICATES
SURFACE BASED CAPES REMAINING BETWEEN 1000-1500 J/KG THROUGH ABOUT
06Z AHEAD OF THE FRONT. 0-3 KM SHEAR VALUES INCREASE TO AROUND 25-
30 KNOTS AROUND 06Z SO A POSSIBILITY DOES EXIST FOR SOME STORMS TO
PRODUCE DAMAGING WINDS/HAIL.

MODELS LOOK TO BE JUST A TAD SLOWER CLEARING THE FRONT OUT OF THE
AREA LATE TONIGHT AND MONDAY MORNING. WILL NEED TO HANG ONTO SOME
CHANCE POPS ACROSS THE EASTERN SECTIONS UNTIL THE FRONT CLEARS THE
AREA. DID NOT ADD POPS BACK INTO MONDAY AFTERNOON...BUT NAM WOULD
SUGGEST THEY MAY BE NEEDED BUT LATER SHIFTS CAN EVALUATE THIS.
COOLER AIR WILL MOVE IN BEHIND THE FRONT AND TEMPERATURES WILL BE
NOTICEABLY COOLER MONDAY. TEMPERATURES SO FAR THIS AFTERNOON IN THE
DAKOTAS BEHIND THE FRONT HAVE BEEN LIMITED TO THE 70S. THE NAM
INDICATES 850 MB TEMPERATURES TO FALL TO AROUND 13-15C MONDAY
AFTERNOON SO HIGHS IN THE 70S SEEM REASONABLE. DID ADJUST HIGHS FOR
MONDAY DOWN A LITTLE BASED ON THIS.

MODELS INDICATE THE FRONT WILL STALL SOUTH OF THE AREA TUESDAY AND
THEN START TO MOVE BACK AS A WARM FRONT WEDNESDAY. BOTH MODELS DO
SHOW A SHORT WAVE TROUGH APPROACHING THE AREA BUT NEITHER MODEL IS
VERY STRONG WITH THIS. HOWEVER...THE NAM DEVELOPS VERY STRONG LIFT
AHEAD OF THE SHORT WAVE TROUGH WHILE THE GFS IS MUCH WEAKER WITH
THIS. THE NAM ALSO HAS STRONG LOW LEVEL MOISTURE TRANSPORT DURING THE
AFTERNOON INTO THE FRONT WHICH RESULTS IN STRONG WARM AIR ADVECTION
AND ISENTROPIC LIFT. THIS DOES NOT SEEM LIKE A PLAUSIBLE SOLUTION
GIVEN THAT THE SHORT WAVE TROUGH IS NOT VERY STRONG AND THE TIME OF
THE DAY. THE GFS SOLUTION LOOKS MORE REASONABLE AND HAVE INCLUDED
SOME LOW CHANCE POPS NORTH OF THE IOWA/MINNESOTA BORDER.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

UNLIKE SATURDAY...MODEL AGREEMENT DOES NOT EXIST IN TODAY/S MEDIUM
RANGE. THE ECMWF AND DGEX ARE RELATIVELY SIMILAR AND ALSO CLOSE TO
THE GFS ENSEMBLE MEAN. THE FORECAST DURING THE PERIOD HINGES ON
WHETHER THE UPPER LEVEL RIDGE WILL BUILD BACK OVER THE NORTHERN
PLAINS OR REMAIN SOMEWHAT FLAT. YESTERDAY/S MODELS WERE SUGGESTING
THE FLATTER SOLUTION WHILE TODAY/S DGEX AND ENSEMBLE MEANS BUILD THE
RIDGE JUST EAST OF THE ROCKIES. THIS ALLOWS A FRONT TO MOVE ACROSS
WEDNESDAY NIGHT AND THURSDAY WITH A CHANCE OF RAIN AND THEN RETURN
NORTH AS A WARM FRONT FRIDAY AND THEN REMAIN JUST NORTH OF THE
FORECAST AREA. WILL HAVE LOW CHANCE FOR FRIDAY NIGHT INTO SATURDAY
NIGHT WITH THE FRONT IN THE VICINITY. STARTED TO SLOWLY TREND
TEMPERATURES BACK UP ANTICIPATING A WARMER SOLUTION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

04
Hazardous weather outlook, Jul 17, 9:03 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1003 PM CDT SUN JUL 17 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1003 PM CDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A LINE OF SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS MUCH OF THE
AREA THROUGH 3 AM. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
A FEW STORMS COULD BE STRONG TO SEVERE...WITH WIND GUSTS TO 50 TO
60 MPH...MAINLY WEST OF A LINE FROM BLACK RIVER FALLS TO GUTTENBERG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON AND OFF FROM WEDNESDAY
THROUGH SATURDAY AS SEVERAL UPPER AIR DISTURBANCES RIPPLE ACROSS THE
AREA. AT THIS TIME...IT IS STILL TOO EARLY TO DETERMINE IF THERE
WILL BE A SEVERE THREAT WITH ANY OF THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS/RRS/BINAU

The radar

The La Crosse radar (KARX), 80 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 17, 10:43 PM CST
Where
Jackson County, 4 mi S of Price
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
44.533, -91.050

Thunderstorm Wind, Jackson

When
July 17, 10:49 PM CST
Where
Jackson County, 4 mi S of Price
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
TRAINED SPOTTER
Coordinates
44.533, -91.050

Thunderstorm Wind, Clark

When
July 17, 11:25 PM CST
Where
Clark County, Loyal
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
44.733, -90.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465996, 5465998, 5465997.